Kansas, 2018

Damaging Wind in Kansas, June 15, 2018

June 15, 2018 · NWS GLD · 1 event in 1 county or zone

As a line of storms approached Ludell from the west, a gust of 60 MPH was measured by a mesonet site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

As a line of storms approached Ludell from the west, a gust of 60 MPH was measured by a mesonet site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 15, 5:53 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 5:53 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
553 PM MDT Fri Jun 15 2018

.SHORT TERM...(This afternoon through Saturday)
Issued at 1129 AM MDT Fri Jun 15 2018

Latest upper air analysis shows southwest flow over the Plains.
Within the flow multiple smaller scale troughs were analyzed by
the RUC reanalysis. Towering cumulus clouds and light rainfall had
developed over Central and Southwestern Nebraska where a corridor
of strong isentropic lift had developed. These weak showers are
not expected to last into the afternoon due to the isentropic lift
weakening over the next hour or so.  At the surface a low was
positioned near Limon, CO, with a trough axis extending from the
Limon area in an arc northward to near Benkelman, NE. A weak cold
front had moved into the northwest part of the forecast area,
which should provide some relief from the heat in Yuma County. The
dry line was bowing east into NW KS.

For the rest of the afternoon am not expecting any storms to form
until close to 5 PM MT when upper level lift strengthens over the
trough axis/dry line from roughly Gove to Leoti KS. If storms
develop they will be isolated at best. Meanwhile isolated to
scattered storms will move in from the west ahead of an upper
level short wave trough, crossing into western Kit Carson/Cheyenne
counties close to 6 PM MT.

This evening the upper level short wave trough will deepen over
the center of the forecast area as it moves east. Am expecting
storm coverage to increase through mid evening as a result. During
the latter half of the evening the short wave trough will begin
filling. This will cause the short wave trough to turn and move to
the northeast. Storm activity should be done around midnight if
not before.

During the evening, as the upper level short wave trough deepens,
it will be co-located with the nose of the LLJ. This added lift
will help increase storm activity. Close to midnight the nose of
the LLJ will shift into Central Nebraska, causing storms to
decline due to the loss of lift from the LLJ and the weakening
short wave trough.

The biggest threat for any storms this afternoon or early this
evening will be wind gusts up to 65 MPH due to the high cloud
bases. Deep layer shear is around 20 kts, while effective shear is
50-60 kts. While hail can't be completely ruled out, confidence
is on the low side that hail up to quarter size will occur due to
the weak shear and hot temperatures. Even though the effective
shear is quite strong, the storm activity should be behind the dry
line which will limit how strong the storms become.

At the surface the pressure gradient will remain tight, causing
winds to be breezy and lows to be warmer than last night.

Saturday the surface low will be shifted further north than today,
closer to Denver as the upper level long wave trough deepens over
the Pacific Northwest. This northward shift will move the hotter
air mass further north, giving the forecast area a slight relief
from the heat compared to today.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM MDT Fri Jun 15 2018

Main forecast concerns will be chances of thunderstorms through the
period and the possibilities of severe thunderstorms and an
increasing chance of locally heavy rainfall. Satellite showing an
amplified pattern from the Pacific to along the east coast of North
America. This pattern has remained unchanged with trough over the
western portion of the North America and ridging over most of the
eastern portion.

Western trough is the process of deepening with more energy coming
in from western Canada. In the southwest flow aloft both satellite
and upper air analysis showing a connection to the subtropical
moisture connection over Mexico and the desert southwest. Also the
remnants of tropical storm Bud are in this flow. Also slow moving
frontal boundary has sagged into the northwest portion of the area.

Models were a little high on the jet segment nosing into the Desert
Southwest. The Ecmwf was starting out a little better than the Gfs
and Canadian.

Saturday night...Some model difference on how far east to take
thunderstorms. Steering flow is nearly from the south. Surface
trough remains to our west with nearby front to our north through
the night. Models keep main lift from mid level shortwave to the
west of our area. Jet axis/any jet lift also remains to our west.
Nam develops a cluster of storms directly to our south over
southeast Colorado and southwest and brings it north. That is the
most aggressive of any solution.

Other output does bring some thunderstorms into the western and
central portions of the area. That makes more sense given the
reasoning above. With a more amplified pattern would expect the
ridge to hold stronger and keep the main precipitation to our west.
So at this time am fine with the slight chance to chance pops in my
area during the night. However it is possible that this could be too
far east.

Sunday/Sunday night...Out of the first three days, this looks to be
the most active time period. Ridging to the east and trough to west
look to edge east a little. So mid level lift instability will also
be further east and over our area. Jet axis/right rear quadrant gets
close to or affects the western portion of the area late in the day.
This moves across the area during the night.

Also surface trough will edge further east with the front able to
sag into the northwest portion of the area by late in the afternoon.
Models are consistent and reasonable in developing thunderstorms in
the northwest portion of the area where the deepest lift and best
instability is at. Because of the mid level system moving through
and convection along and behind the front will help shove the front
through the area during the night.

Jet axis/right rear quadrant gets close to or affects the western
portion of the area late in the day. This moves across the area
during the night. So expect a good chance of thunderstorms across
the area late in the afternoon and especially during the night.

Considering the instability, veering of winds, and a boundary
parallel with the flow, would expect a decent chance of severe
weather during this time. However, what may be a more widespread
threat will be locally heavy rainfall that could cause flash
flooding. Precipitable water values... This is 2 to 2.5 standard
deviations above normal. Considering the PWs and flow parallel to
the front, would expect training of thunderstorms that will be
producing high rainfall rates. Will be ramping up these threats in
the HWO.

Monday...Main jet has moved to the east of the area. Surface ridging
and drier, cooler, and more stable post frontal air mass will settle
over the area. It will be much cooler from the previous three days
and dry. Like the cooler blend temperatures which will be near 10
degrees cooler than on Sunday.

Monday night through Friday... Beginning on Tuesday night the models
come into major disagreement on how to handle the western closed
low/troughing over the western half of North America. The 00z Ecmwf
tends to hold onto the troughiness/closed low over the west the
longest and the furthest west as well. The ensemble would tend to
support the 00z Ecmwf the best. Also considering how amplified
the pattern is, the slower and more amplified pattern looks the
more likely solution. The PMDEPD mentions that the Ecmwf/Gefs and
deterministic Ecmwf fit with this idea and have been the most
consistent. However, the 12z Ecmwf has trended more like the Gfs
and more north and east than before.

The WPC surface progs for this period show the region remaining in
the post frontal upslope region to the north of a stationary
boundary. The WPC depiction shows that front slowing lifting back
north on Thursday and Friday. The Gfs and Ecmwf also show the front
near or over the southern/central portion of the area by the end of
the period.

So from a general/pattern recognition standpoint, this pattern is
favorable for getting repeated episodes of locally heavy rainfall.
The surface and mid level depiction from the deterministic/ensemble
and WPC, this looking close to a Maddox type I flash flood setup.
Precipitable water values look to stay in the 1 to 1.5 inch range.
This is 1.5 to almost 2 standard deviations above normal. So heavy
rainfall will be the main threat. However, there will be also be
some severe weather during this time.

So based on model differences, inconsistencies, and in general the
models showing a wetter and cooler pattern, will be making no major
changes to the forecaster blend temperatures and pops.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 536 PM MDT Fri Jun 15 2018

VFR conditions are expected at GLD and MCK through the 00Z TAF
period. There will a period of isolated thunderstorms moving
through the vicinity of GLD between 02-05Z and MCK between 03-06Z
followed by a period of LLWS overnight that will diminish around
14Z as the low level inversion diminishes and gusty south winds
begin mixing to the surface.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...BULLER
AVIATION...LOCKHART
Hazardous weather outlook, Jun 15, 2:56 PM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
256 PM MDT Fri Jun 15 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
256 PM MDT Fri Jun 15 2018 /356 PM CDT Fri Jun 15 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated severe thunderstorm capable of producing wind gusts up
to 65 mph and dime to quarter size hail will be possible between 5
pm MDT this afternoon and 10 pm MDT this evening west of Highway 25.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

From Sunday afternoon into the overnight hours...scattered
thunderstorms are expected across the area. Some of these storms
could become severe along and north of a Sharon Springs to Colby to
Oberlin line. The main threats will be large hail and damaging winds.
A more widespread threat will be locally heavy rainfall that could
lead to flash flooding.

From Tuesday afternoon through Friday...there will be a chance of
thunderstorms, mainly during the afternoon and nighttime hours. It
will be possible that a few storms could be severe during this time.
However the more widespread threat will be locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight at this time.

In the hours before

Special weather statement, Jun 15, 6:48 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
748 PM CDT FRI JUN 15 2018

KSZ014-160115-
Thomas KS-
748 PM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS COUNTY UNTIL
815 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near
Levant, moving north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Levant.

This includes Interstate 70 in Kansas between mile markers 46 and 50.

LAT...LON 3935 10112 3938 10130 3956 10128 3955 10100
TIME...MOT...LOC 0048Z 188DEG 13KT 3940 10122
Special weather statement, Jun 15, 7:08 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
708 PM MDT FRI JUN 15 2018

KSZ013-014-160130-
Thomas KS-Sherman KS-
708 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS AND EAST
CENTRAL SHERMAN COUNTIES UNTIL 730 PM MDT/830 PM CDT/...

At 708 PM MDT/808 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles north of Brewster, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Thomas
and east central Sherman Counties.

LAT...LON 3949 10120 3937 10151 3944 10157 3957 10130
      3957 10127
TIME...MOT...LOC 0108Z 238DEG 24KT 3946 10143
Special weather statement, Jun 15, 7:14 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
814 PM CDT FRI JUN 15 2018

KSZ014-160130-
Thomas KS-
814 PM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS COUNTY UNTIL
830 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Colby, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gem.

LAT...LON 3943 10087 3939 10115 3952 10121 3957 10096
TIME...MOT...LOC 0114Z 245DEG 13KT 3944 10111
Special weather statement, Jun 15, 7:32 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
832 PM CDT FRI JUN 15 2018

KSZ014-160200-
Thomas KS-
832 PM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN THOMAS COUNTY UNTIL 900
PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Colby, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Thomas
County.

LAT...LON 3944 10081 3940 10139 3957 10139 3957 10084
TIME...MOT...LOC 0131Z 245DEG 13KT 3947 10104
Special weather statement, Jun 15, 7:40 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
840 PM CDT FRI JUN 15 2018

KSZ002-160215-
Rawlins KS-
840 PM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAWLINS COUNTY UNTIL 915
PM CDT...

At 839 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atwood, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Atwood, Ludell and Blakeman.

LAT...LON 3957 10091 3957 10118 3994 10125 3994 10081
TIME...MOT...LOC 0139Z 195DEG 10KT 3978 10109

The radar

The Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 15, 9:13 PM CST to 9:19 PM CST
Where
Cheyenne County, 29.97 mi ENE of Bird City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -100.990

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765550.